Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 125, NWS Aberdeen, SD

July 30, 2002Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 30, 2002, 11:40 PM MDT for Corson County, South Dakota. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 11:40 PM MDT (05:40 UTC)
Expired
Jul 31, 2002, 12:45 AM MDT
In force
65 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Corson County, SD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WUUS53 KABR 310540
SVRABR
SDC031-310645-
/NEW.KABR.SV.W.0202.310539-310645/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
1139 PM MDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 1245 AM MDT

* AT 1139 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WALKER...OR ABOUT 18 MILES
  WEST OF MCLAUGHLIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WALKER AROUND 1150 PM MDT
  MCLAUGHLIN AROUND 1205 AM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4595 10123 4577 10123 4575 10049 4594 10052

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 7:38 PM MDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 30, 7:38 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
838 PM CDT TUE JUL 30 2002

SO FAR THIS EVENING ACTIVITY HAS BEEN POSITIONED WELL SOUTH OF MY
CWA...IN BETTER RELATION TO STRONGER LL FORCING.  HOWEVER IT REMAINS
VERY UNSTABLE OVER EASTERN SOUTH DAKOTA AND SHOULD REMAIN SO
OVERNIGHT.  ORGANIZED LLJ NEVER REALLY MATERIALIZES OVERNIGHT BASED
ON NCEP MODELS...BUT NEW ECMWF SHOWS DIFFERENTLY.  FOR NOW ISOALTED
AND ELEVATED LATE NIGHT CONVECTION STILL APPEARS POSSIBLE BOTH FROM
APPROACHING WESTERN SYSTEM AND TO THE NORTHEAST OF WEAK LOW OVER
NCTRL NEBRASKA.

MEANWHILE DEWPOINTS REMAIN ESPECIALLY HIGH OVER EASTERN SD AND
THEREFORE CURRENT LOWS MIGHT BE A TAD TOO LOW.  UPDATES LIKELY
BEFORE 9PM CDT.

.ABR...NONE.
TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:31 AM MDTSevere Thunderstorm WarningABRMcPherson44 min
Jul 31, 2:14 AM MDTSevere Thunderstorm WarningABRBrown, McPherson61 min
Jul 31, 3:00 AM MDTSevere Thunderstorm WarningABRMarshall45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.